Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 13, NWS Dodge City, KS

April 25, 2024Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 25, 2024, 5:23 PM MDT for Hamilton County, Kansas. It was in force for 37 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 25, 2024, 5:23 PM MDT (23:23 UTC)
Expired
Apr 25, 2024, 6:00 PM MDT
In force
37 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
50.0 mph

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 140 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 5:27 PM MDTHAIL 1.254 N Syracuse, KSReport from mPING: Half Dollar (1.25 in.).
Apr 25, 5:28 PM MDTHAIL 1.754 N Syracuse, KSReport from mPING: Golf Ball (1.75 in.).
Apr 25, 5:33 PM MDTHAIL 210 N Syracuse, KS2 inch hail reported.
Apr 25, 5:45 PM MDTHAIL 1.7516 N Syracuse, KS
Apr 25, 5:55 PM MDTHAIL 1.753 N Syracuse, KSGolf ball sized hail reported.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 4:02 PM MDTTornado WatchSPC4 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1058 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1058 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
413 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

895 
WUUS53 KDDC 252323
SVRDDC
KSC075-260000-
/O.NEW.KDDC.SV.W.0013.240425T2323Z-240426T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
523 PM MDT Thu Apr 25 2024

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Hamilton County in southwestern Kansas...

* Until 600 PM MDT.

* At 522 PM MDT, a severe thunderstorm was located near Syracuse, 
  moving northeast at 50 mph. This warning replaces the existing 
  warning in Hamilton county.

  HAZARD...Golf ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Syracuse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

A Tornado Watch remains in effect until 1100 PM MDT for southwestern
Kansas.

&&

LAT...LON 3798 10191 3826 10182 3826 10154 3819 10154
      3796 10172
TIME...MOT...LOC 2322Z 208DEG 42KT 3802 10180 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

KBJ
2 follow-up statements
345 
WWUS53 KDDC 252339
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
539 PM MDT Thu Apr 25 2024

KSC075-260000-
/O.CON.KDDC.SV.W.0013.000000T0000Z-240426T0000Z/
Hamilton KS-
539 PM MDT Thu Apr 25 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHEASTERN HAMILTON COUNTY...

At 538 PM MDT, a severe thunderstorm was located 15 miles north of
Syracuse, moving northeast at 50 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

This severe thunderstorm will remain over mainly rural areas of
northeastern Hamilton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM MDT for southwestern
Kansas.

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3809 10185 3826 10180 3826 10154 3819 10154
      3808 10173
TIME...MOT...LOC 2338Z 208DEG 42KT 3820 10168 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

KBJ
027 
WWUS53 KDDC 252354
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
554 PM MDT Thu Apr 25 2024

KSC075-260004-
/O.EXP.KDDC.SV.W.0013.000000T0000Z-240426T0000Z/
Hamilton KS-
554 PM MDT Thu Apr 25 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HAMILTON COUNTY
WILL EXPIRE AT 600 PM MDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1100 PM MDT for southwestern
Kansas.

&&

LAT...LON 3809 10185 3826 10180 3826 10154 3819 10154
      3808 10173
TIME...MOT...LOC 2354Z 208DEG 42KT 3834 10158 

$$

KBJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 4:35 PM MDT, 48 minutes earlier. Its key messages:

  • CAP/EML has strengthened, severe storm coverage less than previously thought and shifted NW.
  • Northwest/north counties from Lakin to Scott City to Hays still under a threat of severe thunderstorms tonight.
  • Drier weather Friday.
Area forecast discussion, Apr 25, 4:35 PM MDT, 48 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
535 PM CDT Thu Apr 25 2024

.KEY MESSAGES...

- CAP/EML has strengthened, severe storm coverage less than
  previously thought and shifted NW.

- Northwest/north counties from Lakin to Scott City to Hays
  still under a threat of severe thunderstorms tonight.

- Drier weather Friday.

&&

.UPDATE...
Issued at 345 PM CDT Thu Apr 25 2024

Mesoscale discussion

Towering cumulus along the dryline positioned from the west
Texas panhandle through southwest Kansas from Elkhart to Lakin
and north to the warm front along I-70 is increasing our
confidence of seeing some isolated thunderstorm development over
the next couple of hours. With the 19Z balloon at DDC showing
34 kt 0-6 km shear and 3200 J/kg MUCAPE and steep mid level
lapse rates we will have plenty of instability and shear for
thunderstorms to access once the break the strong cap that is
place. Hodographs are showing from the southerly flow at the
surface to the westerly winds aloft a mainly straight sounding
which would suggest a good environment for large to giant hail
with any discrete storms. We will also have to monitor for a
tornado threat after 7 pm with the low level jet forecast to
increase and the hodographs in the lowest 0-1 km becoming more
curved with height.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 333 PM CDT Thu Apr 25 2024

We did a special severe weather balloon (RAOB) launched at 1:30 pm
CDT. The cap/EML has strengthen over Dodge City. The 700 hPa temperature
on the special RAOB is 9.9C, up from 8.4C this morning. FYI, 8.6C
is at the 90th percentile for KDDC. This EML is quite strong/pronounced
across southwest Kansas. As far as warming up and breaking this cap,
that remains to be seen. Sfc temperatures have warmed into the mid
an upper 80s across far southwest Kansas. But this warming is associated
with some SSW downslope drier air advection, so this complicates
that scenario.

Sfc analysis shows a stationary boundary draped across southern Trego
county SE south of Great Bend. A sfc low pressure center is located
across east-central Colorado. A dryline is located just east of the
Kansas/Colorado state line. The most interesting/most severe storms
will be located at the intersection of the dryline and stationary
boundary. Right now, have the highest confidence of the most likely
chance of supercells in the Scott City area and a county of two surrounding
Scott county.

Where is the synoptic trof driving all this weather. Satellite water
vapor shows this feature was located just west of the four corners
region. The combination of the late arrival of the synoptic trof
and the strong cap clearly illustrates the concern that the severe
threat has probably shifted mainly to our NW counties and into NW
Kansas.

Taking a look at the models, the RRFS and FV3 are doing the worst
and were not considered. They are too cool/weak on the EML/cap, cooling
aloft and too aggressive on convective development. The HRRR and
the 3 km NAM seem to be doing the best at initializing the thermo
profile and were heavily biased to. WoFS was having technical problems
and was not updating anymore. The bottom line, do not be surprised
that at least 75% of the FA now seems less storm activity.

The main focus is from Lakin to Scott City to WaKeeney and Hays.
The cap holding strong looks like a more likely scenario for areas
SE of that area. As far as threats are concerned, this is obviously
driven down to the mesoscale and the analysis of it. Interests should
be focused on the intersection of those mentioned boundaries from
Sharon Springs, down to Scott City and over to Ransom. Our special
RAOB shows about 2000 to 3000 J/kg of SB/MUCAPE. 0-6 bulk shear was
34 knots, at the very low end of the spectrum for supercells. So
that is the current state of atmosphere, how about mid to late afternoon
and evening?

The stronger forcing associated with the synoptic UL trof is not
expected to strengthen until 00Z/7 pm tonight. Visible satellite
imagery shows a CU field currently located across eastern Colorado,
so that is the area to watch first. Storms mays also develop as moisture
and sfc convergence increases along the front up north. Again, there
are two significant fly in the ointments right now. A very strong
cap and a later arriving synoptic trof. Regardless of whatever a
CAM shows, you simply cannot ignore this meteorology.

As far as threats are concern, have the highest confidence of 2 to
3" hail across the NW counties should supercells develop. The tornado
threat should mainly be confined to the intersection of the dryline
and stationary front. The bottom line for tonight, it appears the
threats are shifting NW and that the cap will most likely win this
event with a reduced probability of severe thunderstorms for
the area outside of the area mentioned (not the NW counties).

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Issued at 333 PM CDT Thu Apr 25 2024

Dry air advection is expected Friday. The net result is a dry forecast,
continued drought, and warm highs. The next synoptic low/trof is
not expected until Saturday. Continue to see the trend that has been
with us for months... southwest Kansas getting dryslotted and missing
out on storm activity. Cannot rule out severe thunderstorms in
the far eastern zones near Pratt and Medicine Lodge Saturday evening.
The rest of the FA looks more doubtful. This weather pattern trend
of missing out continues. Our drought has gotten worse and unfortunately
it looks like very low chances for improvement with the brunt of
the thunderstorm action east of much of the FA. The rest of the long
term period looks fairly warm and dry.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 531 PM CDT Thu Apr 25 2024

Short term concern is watching storms developing west of the terminals.
Right now, have the highest confidence of KGCK being impacted by
tsra first, followed by KHYS. This is a formidable cap in place,
so it remains unclear how far east these storms will make it to KDDC
or KLBL. +TSRA with large gr and outflows winds > 50 kt cannot be
ruled out tonight with these storms. Otherwise, SE to S winds 15-25
kt will continue. For tomorrow, a boundary will move through with
the southerly winds becoming SW to W as the day continues.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
KSZ061-062-074-075-084-085.

&&

UPDATE...Tatro
SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, Apr 25, 4:01 AM MDT, 13 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
501 AM CDT Thu Apr 25 2024

KSZ030-031-043>046-061>066-074>081-084>090-261015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
501 AM CDT Thu Apr 25 2024 /401 AM MDT Thu Apr 25 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms are expected this afternoon and tonight. Very
large hail is possible with the strongest storms, and possibly a
tornado.

Near critical fire weather conditions are forecast for extreme
southwest Kansas today. See the latest fire weather message
(TOPRFWDDC) for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe thunderstorms are expected Saturday afternoon and evening
over south central Kansas. Very large hail is possible with the
strongest storms, and possibly a tornado.

Critical fire weather conditions are forecast for much of
southwest Kansas for Saturday. Strong southwest winds and low
humidity are forecast.

.SPOTTER INFORMATION STATEMENT...

Storm spotters will likely be needed this afternoon and evening.

In the hours before

Special weather statement, Apr 25, 3:49 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
449 PM CDT Thu Apr 25 2024

KSZ061-074-252230-
Stanton KS-Hamilton KS-
449 PM CDT Thu Apr 25 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN HAMILTON AND WESTERN
STANTON COUNTIES THROUGH 530 PM CDT/430 PM MDT/...

At 449 PM CDT/349 PM MDT/, Doppler radar was tracking a strong
thunderstorm very near The Saunders Elevator, moving northeast at 55
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Manter around 455 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3800 10204 3789 10155 3740 10189 3740 10204
TIME...MOT...LOC 2149Z 216DEG 48KT 3746 10200

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

UMSCHEID
Special weather statement, Apr 25, 4:04 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
504 PM CDT Thu Apr 25 2024

KSZ074-084-252245-
Stanton KS-Morton KS-
504 PM CDT Thu Apr 25 2024

...A STRONG THUNDERSTORM WILL IMPACT MORTON AND SOUTHERN STANTON
COUNTIES THROUGH 545 PM CDT...

At 503 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elkhart, moving northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Richfield around 515 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until midnight CDT for southwestern
Kansas.

&&

LAT...LON 3753 10193 3753 10153 3699 10181 3699 10197
      3702 10204
TIME...MOT...LOC 2203Z 205DEG 44KT 3706 10190

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

UMSCHEID
Local storm report, Apr 25, 4:23 PM MDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Dodge City KS
523 PM CDT Thu Apr 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Hail             7 W Richfield           37.25N 101.90W
04/25/2024  E1.75 Inch       Morton             KS   Public

            Report from mPING: Golf Ball (1.75 in.).

&&
Local storm report, Apr 25, 4:40 PM MDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
540 PM CDT Thu Apr 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     Hail             7 N Richfield           37.37N 101.77W
04/25/2024  M1.25 Inch       Morton             KS   Storm Chaser

&&
Local storm report, Apr 25, 4:49 PM MDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
549 PM CDT Thu Apr 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     Hail             13 NW Manter            37.68N 102.02W
04/25/2024  M1.75 Inch       Stanton            KS   Public

&&
Local storm report, Apr 25, 5:13 PM MDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
613 PM CDT Thu Apr 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Hail             7 WSW Syracuse          37.94N 101.87W
04/25/2024  E1.00 Inch       Hamilton           KS   Public

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 3:49 PM MDTSpecial Weather StatementDDCStanton41 min
Apr 25, 4:04 PM MDTSpecial Weather StatementDDCMorton41 min
Apr 25, 4:24 PM MDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton, Morton, Stanton36 min
Apr 25, 4:57 PM MDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.